Kentucky, 2016

Flash Flooding and Damaging Winds in Kentucky, July 5 to 7, 2016

July 5 to 7, 2016 · NWS LMK · 63 events in 24 counties and zones

A stalled frontal boundary across central Kentucky combined with very warm temperatures and high moisture resulted in several rounds of organized strong to severe storms across central Kentucky during the afternoon and evening hours July 5-7. In addition to widespread wind damage, downed trees and power lines, the repeated episodes of heavy rain resulted in flash flooding as well as river…

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$408,000
Crop damage
None recorded
Events
63

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LMK wrote it up.

A stalled frontal boundary across central Kentucky combined with very warm temperatures and high moisture resulted in several rounds of organized strong to severe storms across central Kentucky during the afternoon and evening hours July 5-7. In addition to widespread wind damage, downed trees and power lines, the repeated episodes of heavy rain resulted in flash flooding as well as river flooding across southern Kentucky.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before the first event at Jul 5, 6:58 PM CST, 20 minutes earlier.

Area forecast discussion, Jul 5, 6:58 PM CST, 20 minutes before
Area Forecast Discussion
National Weather Service Louisville KY
858 PM EDT TUE JUL 5 2016

...Forecast Update...
Issued at 855 PM EDT Tue Jul 5 2016

Isolated storms have fired up along the KY/TN border from Allen
County toward Cumberland County. Very weak steering flow combined
with moist air mass characterized by PWATs in the 1.5 to 2.0 inches
is making for very efficient heavy rain producers. One particular
cluster has stalled across extreme southern Allen. Rain rates have
been impressive and dual pol data suggests 2-3" has fallen.

Have updated forecast and products to account for thunderstorms and
potential for flooding across our southern tier of county. Bumped up
POPs across the extreme southern KY near the TN border.

.SHORT TERM (Now through Wednesday Night)...
Issued at 300 PM EDT Tue Jul 5 2016

The Ohio Valley remains under weak zonal flow aloft, and a warm and
moist low-level air mass. The main boundary that forced the weekend
storms continues to weaken over the Tennessee Valley, where
convection is ongoing again today. Closer to home, scattered showers
and storms have developed along another weak boundary from the cave
region to around Green River Lake, but with modest instability and
weak mid-level flow, these are not strong storms and should fade
once the sun sets.

By early morning Wednesday, this boundary will start to lift north
and will trigger isolated convection. For the afternoon, mid-level
flow and instability will increase, supporting more of a damaging
wind threat with any diurnal convection, which will be scattered in
nature with no real cap. Max temps will push 90, but moisture
pooling on the south side of the boundary will result in mid-70s
dewpoints, pushing heat indices to 100 or just above.

Higher-resolution models point to a MCS developing to our NW and
pushing SE across the Ohio Valley during the night. This will bump
POPs to likely across southern Indiana and north central Kentucky,
and continue the SVR risk into the evening, with damaging wind gusts
remaining as the primary threat.

.LONG TERM (Thursday through Tuesday)...
Issued at 300 PM EDT Tue Jul 5 2016

Tail end of the work week will be characterized by "messy" zonal
flow, as weak impulses aloft interact with a ridiculously moist low-
level air mass.

Heat and oppressive humidity will continue on Thursday, with
conditions fairly similar to Wednesday. Diurnal convection warrants
solid chance POPs, with the best coverage over the Bluegrass region
where the capping will be weakest. Upper low moves into the Great
Lakes on Friday, pushing a cold front south into the Ohio Valley.
Expect scattered coverage again, but the synoptic-scale forcing will
help sustain it into the evening. Plenty of instability and moisture
available with easily 3000 J/kg of CAPE and precipitable water
approaching 2 inches. Downdraft CAPE will be near 1000 J/kg each
day, so even in the absence of strong mid-level flow, wet
microbursts will present enough of a severe threat to justify SPC
slight risk. Aside from convection, dewpoints in the mid 70s will
push heat indices to 100 degrees, perhaps even approaching 105 west
of Interstate 65.

Weekend forecast will depend on the southward progression of the
cold front, which looks to hang up somewhere over the Tennessee
Valley as the broad upper trof settles over the Great Lakes.
Confidence is limited yet, but the best chance for lower dewpoints
and a dry weekend will be in southern Indiana and north of the
Western Kentucky and Bluegrass Parkways in Kentucky. Will keep
isolated to widely scattered POPs closer to the stalled front.
Will return to the dirty upper ridging early next week.

&&

.AVIATION (00Z TAF Update)...
Issued at 710 PM EDT Tue Jul 5 2016

Moist low levels and light winds tonight will bring another round of
visibility and ceiling restrictions to the TAF sites. Guidance
suggests that a 800-1600 ft ceiling may form across the area,
particularly from a BWG to LEX line across central Kentucky. Some
light MVFR fog may develop as well.

Complex of storms across the Upper Midwest this evening may continue
to form and dive southeastward toward the area by 12-15z. If it
holds together, it could brush SDF/LEX with showers and/or storms.
By this point, additional showers/storms may develop across the
entire area given the moist, unstable air mass and daytime heating.
Went ahead and introduced that idea in the TAF for the afternoon
hours. More organized complex of storms may impact the area toward
the end of the current of the TAF period.

&&

.LMK Watches/Warnings/Advisories...
KY...NONE.
IN...NONE.
&&

Update.........ZT
Short Term.....RAS
Long Term......RAS
Aviation.......ZT
Hazardous weather outlook, Jul 5, 6:58 PM CST, 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
858 PM EDT TUE JUL 5 2016

INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-070-
071-070100-
ORANGE-WASHINGTON-SCOTT-JEFFERSON-DUBOIS-CRAWFORD-PERRY-HARRISON-
FLOYD-CLARK-HANCOCK-BRECKINRIDGE-MEADE-OHIO-GRAYSON-HARDIN-BULLITT-
OLDHAM-TRIMBLE-HENRY-SHELBY-FRANKLIN-SPENCER-ANDERSON-WOODFORD-
FAYETTE-BOURBON-NICHOLAS-NELSON-MERCER-JESSAMINE-LARUE-MARION-BOYLE-
GARRARD-MADISON-BUTLER-EDMONSON-HART-GREEN-TAYLOR-CASEY-LINCOLN-
LOGAN-WARREN-
INCLUDING THE CITIES OF...PAOLI...SALEM...SCOTTSBURG...MADISON...
JASPER...ENGLISH...TELL CITY...CORYDON...NEW ALBANY...
JEFFERSONVILLE...LEWISPORT...HAWESVILLE...HARDINSBURG...
BRANDENBURG...HARTFORD...LEITCHFIELD...ELIZABETHTOWN...
SHEPHERDSVILLE...LOUISVILLE...LA GRANGE...BEDFORD...MILTON...
NEW CASTLE...SHELBYVILLE...FRANKFORT...GEORGETOWN...CYNTHIANA...
TAYLORSVILLE...LAWRENCEBURG...VERSAILLES...LEXINGTON...PARIS...
CARLISLE...BARDSTOWN...SPRINGFIELD...HARRODSBURG...NICHOLASVILLE...
WINCHESTER...HODGENVILLE...LEBANON...DANVILLE...LANCASTER...
RICHMOND...MORGANTOWN...BROWNSVILLE...HORSE CAVE...GREENSBURG...
CAMPBELLSVILLE...LIBERTY...STANFORD...RUSSELLVILLE...BOWLING GREEN
858 PM EDT TUE JUL 5 2016 /758 PM CDT TUE JUL 5 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
INDIANA AND CENTRAL KENTUCKY.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THUNDERSTORMS ARE POSSIBLE WEDNESDAY THROUGH FRIDAY AS SEVERAL
DISTURBANCES MOVE THROUGH A WARM...MOIST ATMOSPHERE. THE BEST
CHANCE FOR STRONG STORMS AND DAMAGING WINDS WILL BE WEDNESDAY
AFTERNOON AND EVENING...BUT ANY STORM WILL BE CAPABLE OF LOCALLY
GUSTY WINDS AND TORRENTIAL RAINFALL.

AFTERNOON HEAT INDICES WEDNESDAY THROUGH FRIDAY WILL TOP OUT
AROUND 100 DEGREES EACH DAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED AT THIS TIME.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT WEATHER.GOV/LOUISVILLE.

KYZ072>078-081-082-070100-
SIMPSON-ALLEN-BARREN-MONROE-METCALFE-ADAIR-RUSSELL-CUMBERLAND-
CLINTON-
INCLUDING THE CITIES OF...FRANKLIN...PROVIDENCE...SCOTTSVILLE...
GLASGOW...TOMPKINSVILLE...EDMONTON...COLUMBIA...JAMESTOWN...
BURKESVILLE...ALBANY
758 PM CDT TUE JUL 5 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
INDIANA AND CENTRAL KENTUCKY.

.DAY ONE...TONIGHT.

ISOLATED SLOW MOVING THUNDERSTORMS ARE POSSIBLE THROUGH THE
OVERNIGHT. LOCALLY HEAVY RAINFALL AND LIGHTNING ARE THE MAIN
THREATS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THUNDERSTORMS ARE POSSIBLE WEDNESDAY THROUGH FRIDAY AS SEVERAL
DISTURBANCES MOVE THROUGH A WARM...MOIST ATMOSPHERE. THE BEST
CHANCE FOR STRONG STORMS AND DAMAGING WINDS WILL BE WEDNESDAY
AFTERNOON AND EVENING...BUT ANY STORM WILL BE CAPABLE OF LOCALLY
GUSTY WINDS AND TORRENTIAL RAINFALL.

AFTERNOON HEAT INDICES WEDNESDAY THROUGH FRIDAY WILL TOP OUT
AROUND 100 DEGREES EACH DAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED AT THIS TIME.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT WEATHER.GOV/LOUISVILLE.

ZBT

The radar

The Nashville radar (KOHX), 52 km away, was scanning. The volume nearest the first event began at 01:18 UTC.

Open the radar archive at this moment

Event by event

51 thunderstorm wind, 12 flash flood. Local standard time, as filed.

Flash Flood, Allen

When
July 5, 7:18 PM CST
Where
Allen County, 1.77 mi NE of New Roe to 0.41 mi NE of New Roe
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
36.690, -86.360

The Allen County emergency manager reported numerous roads under water across southwest Allen County. Many roads were impassable including Stoney Point Road around the Alonzo and Adolphus areas.

Thunderstorm Wind, Jefferson

When
July 6, 1:12 PM EST
Where
Jefferson County, 2.14 mi SSE of Avoca
Measured
52 kt (60 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
38.220, -85.490

A NWS Storm Survey concluded that straight line winds resulted in about a dozen trees damaged and uprooted, including hardwoods such as oak and locust.

Thunderstorm Wind, Warren

When
July 6, 1:05 PM CST
Where
Warren County, 0.88 mi SW of Bowling Green
Measured
52 kt (60 mph) estimated gust
Property damage
$15,000
Reported by
Law Enforcement
Coordinates
36.970, -86.440

Local law enforcement reported numerous large trees and power lines down in the Bowling Green area and across the county.

Thunderstorm Wind, Hardin

When
July 6, 2:30 PM EST
Where
Hardin County, Cecilia
Measured
52 kt (60 mph) estimated gust
Property damage
$15,000
Reported by
Broadcast Media
Coordinates
37.670, -85.950

Local broadcast media reported power outages due to severe thunderstorm winds.

Thunderstorm Wind, Hardin

When
July 6, 2:33 PM EST
Where
Hardin County, Elizabeth Town
Measured
52 kt (60 mph) estimated gust
Reported by
Broadcast Media
Coordinates
37.700, -85.870

Numerous large trees down in Elizabethtown and Glendale areas due to severe thunderstorm winds.

Thunderstorm Wind, Hardin

When
July 6, 2:35 PM EST
Where
Hardin County, 2.34 mi NNW of Martin Box
Measured
52 kt (60 mph) estimated gust
Reported by
Broadcast Media
Coordinates
37.700, -85.920

Local media reported downed trees blocking St John Road.

Thunderstorm Wind, Butler

When
July 6, 1:58 PM CST
Where
Butler County, 1.1 mi E of Woodbury
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
37.180, -86.630

Local law enforcement reported numerous large trees down across the southern and western portions of the county including the Woodbury area.

Thunderstorm Wind, Edmonson

When
July 6, 2:04 PM CST
Where
Edmonson County, 1.38 mi S of Chalybeate
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
37.110, -86.230

Numerous large trees and power lines were reported down in the Chalybeate and Rhoda areas and near the intersection of Highway 101 and Highway 743.

Thunderstorm Wind, Warren

When
July 6, 2:09 PM CST
Where
Warren County, 0.55 mi E of Anna
Measured
52 kt (60 mph) estimated gust
Property damage
$20,000
Reported by
Public
Coordinates
37.120, -86.420

The public reported metal siding and a roof blown off a building near Anna.

Thunderstorm Wind, Butler

When
July 6, 2:09 PM CST
Where
Butler County, 0.69 mi S of Reedyville
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
37.170, -86.430

The Butler County emergency manager reported numerous large trees down, along with siding and fencing blown down.

Thunderstorm Wind, Edmonson

When
July 6, 2:10 PM CST
Where
Edmonson County, 0.88 mi SW of Segal
Measured
53 kt (61 mph) measured gust
Property damage
$10,000
Reported by
Trained Spotter
Coordinates
37.190, -86.390

A trained spotter reported a 53 knot wind gust along with power outages.

Thunderstorm Wind, Edmonson

When
July 6, 2:24 PM CST
Where
Edmonson County, 1.38 mi S of Chalybeate
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
37.110, -86.230

The Edmonson emergency manager reported numerous large trees and power lines down in the area.

Thunderstorm Wind, Logan

When
July 6, 2:25 PM CST
Where
Logan County, 0.55 mi E of Russellville
Measured
52 kt (60 mph) estimated gust
Property damage
$20,000
Reported by
Law Enforcement
Coordinates
36.850, -86.870

Local law enforcement reported numerous large trees and power lines down across the county.

Thunderstorm Wind, Simpson

When
July 6, 2:42 PM CST
Where
Simpson County, 0.55 mi W of Franklin
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
36.720, -86.580

Local law enforcement reported trees down across the county including Turnertown Road and Elliott Road.

Thunderstorm Wind, Barren

When
July 6, 2:45 PM CST
Where
Barren County, Austin
Measured
52 kt (60 mph) estimated gust
Property damage
$20,000
Reported by
Emergency Manager
Coordinates
36.820, -86.020

The Barren County emergency manager reported several downed trees and a barn blown down.

Thunderstorm Wind, Hart

When
July 6, 2:54 PM CST
Where
Hart County, 0.69 mi N of Hardyville
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
37.260, -85.800

Local law enforcement reported trees down blocking Shady Lane Church Road.

Thunderstorm Wind, Edmonson

When
July 6, 2:54 PM CST
Where
Edmonson County, 0.88 mi SW of Sweeden
Measured
52 kt (60 mph) estimated gust
Property damage
$30,000
Reported by
Fire Department/Rescue
Coordinates
37.240, -86.290

The local fire department reported a large tree down on a mobile home in Lindseyville.

Thunderstorm Wind, Adair

When
July 6, 2:56 PM CST
Where
Adair County, 1.79 mi ESE of Milltown
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
37.110, -85.370

Local law enforcement reported trees down on Kentucky Highway 61.

Thunderstorm Wind, Metcalfe

When
July 6, 3:06 PM CST
Where
Metcalfe County, 1.1 mi W of Edmonton
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
36.980, -85.620

The Metcalfe County emergency manager reported numerous large trees down across the county.

Thunderstorm Wind, Warren

When
July 6, 3:22 PM CST
Where
Warren County, 2.6 mi WSW of Barren River
Measured
52 kt (60 mph) estimated gust
Property damage
$20,000
Reported by
Law Enforcement
Coordinates
37.030, -86.560

Local law enforcement reported a barn fully engulfed in flames due to severe thunderstorm winds.

Thunderstorm Wind, Russell

When
July 6, 3:41 PM CST
Where
Russell County, 1.3 mi WNW of Olga
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
36.960, -85.170

Local law enforcement reported large limbs across roadways.

Flash Flood, Butler

When
July 6, 8:45 PM CST
Where
Butler County, Morgantown to 0.79 mi E of Morgantown
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
37.220, -86.700

The Butler County emergency manager reported 4 to 6 inches of swiftly flowing water across Highway 231 near Woodbury Loop Road.

Flash Flood, Butler

When
July 6, 11:02 PM CST
Where
Butler County, 0.88 mi NE of Brooklyn to 0.46 mi NNE of Brooklyn
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
37.290, -86.570

Excessive rainfall resulted in flooded and impassable roadways near the intersection of Love Brooklyn and Brooklyn roads.

Flash Flood, Butler

When
July 6, 11:02 PM CST
Where
Butler County, 1.49 mi SSE of Dexterville to 1.43 mi SE of Dexterville
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
37.300, -86.660

The Butler County emergency manager reported McKendree Chapel Road near Highway 79 as flooded and impassable.

Flash Flood, Warren

When
July 6, 11:12 PM CST
Where
Warren County, 1.66 mi W of Bowling Green to 1.75 mi WNW of Bowling Green
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
36.980, -86.460

Local law enforcement reported Veterans Memorial underpass at the railroad on Russellville Road as flooded and impassable.

Flash Flood, Simpson

When
July 6, 11:20 PM CST
Where
Simpson County, 0.89 mi NW of Franklin to 0.62 mi NNW of Franklin
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
36.730, -86.580

Trained spotters reported numerous roads across the county flooded and impassable.

Flash Flood, Logan

When
July 7, 1:14 AM CST
Where
Logan County, 1.8 mi WSW of Russellville to 1.7 mi WSW of Russellville
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
36.840, -86.910

Local law enforcement reported a vehicle was submerged up to the roof with water on Emerson Bypass due to excessive heavy rainfall. A small house in a valley was flooded. Many roads in the area were closed as a result of the flash flooding.

Flash Flood, Simpson

When
July 7, 2:06 AM CST
Where
Simpson County, 1.7 mi WSW of Hickory Flat to 1.58 mi WSW of Hickory Flat
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
36.706, -86.475

Kentucky State Police reported several areas on Scottsville Road closed due to flash flooding.

Thunderstorm Wind, Logan

When
July 7, 1:25 PM CST
Where
Logan County, 0.55 mi E of Oakville
Measured
52 kt (60 mph) estimated gust
Reported by
COOP Observer
Coordinates
36.750, -86.860

A COOP observer in Logan County reported trees down between Russellville and Adairville due to severe thunderstorm winds.

Thunderstorm Wind, Hancock

When
July 7, 1:28 PM CST
Where
Hancock County, 0.88 mi NE of Lewisport
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
37.940, -86.890

Local law enforcement reported trees down on a power line blocking Sand Hill Road.

Thunderstorm Wind, Logan

When
July 7, 1:35 PM CST
Where
Logan County, 0.88 mi SW of Russellville
Measured
52 kt (60 mph) estimated gust
Property damage
$25,000
Reported by
Law Enforcement
Coordinates
36.840, -86.890

Local law enforcement reported trees and power lines down in multiple locations across the county.

Thunderstorm Wind, Ohio

When
July 7, 1:35 PM CST
Where
Ohio County, 2.15 mi SW of Jingo
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
37.480, -86.850

A 52 knot gust was recorded at the Ohio County Kentucky Mesonet station.

Thunderstorm Wind, Simpson

When
July 7, 1:50 PM CST
Where
Simpson County, 0.89 mi NW of Franklin
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
36.730, -86.580

A trained spotter reported several large trees down in and around Franklin.

Thunderstorm Wind, Edmonson

When
July 7, 1:50 PM CST
Where
Edmonson County, Sunfish
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
Trained Spotter
Coordinates
37.300, -86.370

A trained spotter reported a 100 pound roof blown off a livestock building and moved 50 feet. Tree limbs 5 to 6 inches in diameter were down as well.

Flash Flood, Simpson

When
July 7, 1:52 PM CST
Where
Simpson County, 1.31 mi WNW of Franklin to 1.26 mi NW of Franklin
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
36.730, -86.590

A trained spotter reported swiftly moving water 3 to 6 inches deep across roadways.

Thunderstorm Wind, Butler

When
July 7, 1:55 PM CST
Where
Butler County, Morgantown
Measured
52 kt (60 mph) measured gust
Reported by
Emergency Manager
Coordinates
37.220, -86.700

The Butler County emergency manager reported a 52 knot gust as severe thunderstorms moved through the area.

Thunderstorm Wind, Simpson

When
July 7, 1:55 PM CST
Where
Simpson County, 0.69 mi N of Franklin
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
36.730, -86.570

Trained spotters reported large trees down in the area. Also, some county roads were impassable due to high water.

Thunderstorm Wind, Allen

When
July 7, 2:00 PM CST
Where
Allen County, 1.11 mi W of Scottsville
Measured
52 kt (60 mph) estimated gust
Property damage
$35,000
Reported by
Law Enforcement
Coordinates
36.750, -86.200

Local law enforcement reported multiple trees and power lines down throughout the county. Many roads were closed due to high water.

Flash Flood, Edmonson

When
July 7, 2:08 PM CST
Where
Edmonson County, 1.77 mi NE of Brownsville to 2.69 mi NNE of Brownsville
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
37.200, -86.250

Local law enforcement reported 4 bridges closed across the county due to high water flowing over them from excessive heavy rainfall.

Thunderstorm Wind, Warren

When
July 7, 2:09 PM CST
Where
Warren County, 1.79 mi ENE of Browning
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
36.960, -86.570

Local law enforcement reported trees down in the area.

Thunderstorm Wind, Grayson

When
July 7, 2:18 PM CST
Where
Grayson County, 1.49 mi SSE of Big Clifty
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
37.530, -86.140

The public reported large trees snapped in half along Morrison Road.

Thunderstorm Wind, Barren

When
July 7, 2:20 PM CST
Where
Barren County, 1.77 mi NW of Glasgow
Measured
52 kt (60 mph) estimated gust
Property damage
$45,000
Reported by
Trained Spotter
Coordinates
37.000, -85.920

A trained spotter reported part of a roof blown off a building in Glasgow.

Thunderstorm Wind, Hart

When
July 7, 2:30 PM CST
Where
Hart County, 1.3 mi ENE of Bonnieville
Measured
56 kt (64 mph) measured gust
Reported by
Trained Spotter
Coordinates
37.380, -85.900

Trained spotters measured a 56 knot gust which brought down numerous large trees in Horse Cave and Munfordville.

Thunderstorm Wind, Monroe

When
July 7, 2:30 PM CST
Where
Monroe County, 0.55 mi W of Tompkinsville
Measured
52 kt (60 mph) estimated gust
Property damage
$25,000
Reported by
Law Enforcement
Coordinates
36.700, -85.690

Local law enforcement reported trees and power lines down across the county.

Thunderstorm Wind, Hardin

When
July 7, 3:35 PM EST
Where
Hardin County, 0.55 mi E of Eastview
Measured
52 kt (60 mph) estimated gust
Reported by
NWS Employee
Coordinates
37.580, -86.040

An off-duty NWS employee reported trees down across US 62 and Kentucky Highway 84.

Thunderstorm Wind, Green

When
July 7, 2:40 PM CST
Where
Green County, 0.88 mi SE of Creal
Measured
52 kt (60 mph) estimated gust
Reported by
Broadcast Media
Coordinates
37.420, -85.640

Local broadcast media reported a tree snapped in half on Despain Road.

Thunderstorm Wind, Green

When
July 7, 2:45 PM CST
Where
Green County, 0.69 mi S of Greensburg
Measured
52 kt (60 mph) estimated gust
Property damage
$25,000
Reported by
Law Enforcement
Coordinates
37.260, -85.500

Local law enforcement reported trees down on a structure on Water Street in Greensburg. Other trees were reported down county wide.

Thunderstorm Wind, Larue

When
July 7, 3:48 PM EST
Where
Larue County, 0.69 mi N of Magnolia
Measured
52 kt (60 mph) measured gust
Reported by
Amateur Radio
Coordinates
37.460, -85.750

An amateur radio operator reported downed trees in the area due to severe thunderstorm winds.

Thunderstorm Wind, Clinton

When
July 7, 2:50 PM CST
Where
Clinton County, 0.89 mi SW of Albany
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
36.670, -85.140

Local law enforcement reported numerous large trees down in the area due to severe thunderstorm winds.

Thunderstorm Wind, Taylor

When
July 7, 3:57 PM EST
Where
Taylor County, 0.88 mi NE of Campbellsville
Measured
52 kt (60 mph) estimated gust
Property damage
$20,000
Reported by
Trained Spotter
Coordinates
37.340, -85.340

A trained spotter reported power lines down near the Amazon Fulfillment Center.

Thunderstorm Wind, Bullitt

When
July 7, 3:57 PM EST
Where
Bullitt County, 1.76 mi SE of Cupio
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
37.980, -85.860

Local law enforcement reported a tree down off Highway 44 West in the western part of the county.

Thunderstorm Wind, Hardin

When
July 7, 4:00 PM EST
Where
Hardin County, 2.29 mi ESE of (Ftk)godman Aaf Ft K
Measured
52 kt (60 mph) estimated gust
Reported by
Other Federal Agency
Coordinates
37.890, -85.930

Officials with Fort Knox reported large trees down across a roadway on base.

Thunderstorm Wind, Adair

When
July 7, 3:05 PM CST
Where
Adair County, 0.55 mi W of Columbia
Measured
52 kt (60 mph) estimated gust
Property damage
$30,000
Reported by
Trained Spotter
Coordinates
37.100, -85.310

A trained spotter reported roof damage to a business in the area from severe thunderstorm winds.

Thunderstorm Wind, Taylor

When
July 7, 4:10 PM EST
Where
Taylor County, 1.38 mi N of Campbellsville
Measured
52 kt (60 mph) estimated gust
Property damage
$25,000
Reported by
Law Enforcement
Coordinates
37.350, -85.350

Local law enforcement reported numerous large trees down around the county. Many roads were blocked by downed trees. There was roof damage to a building near the Adair County line.

Thunderstorm Wind, Taylor

When
July 7, 4:10 PM EST
Where
Taylor County, 1.1 mi E of Hatcher
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
37.300, -85.350

A trained spotter reported a large tree limb down and damaged a swing set on Blue Hole Road.

Thunderstorm Wind, Russell

When
July 7, 3:12 PM CST
Where
Russell County, Olga
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
36.950, -85.150

The public reported a radio antenna snapped from its base due to severe thunderstorm winds.

Thunderstorm Wind, Clinton

When
July 7, 3:15 PM CST
Where
Clinton County, 0.89 mi NE of Albany
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
36.690, -85.120

Local law enforcement reported multiple trees down across the county.

Thunderstorm Wind, Russell

When
July 7, 3:16 PM CST
Where
Russell County, 1.38 mi N of Jamestown
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
37.000, -85.070

Local law enforcement reported trees down on Green Acres Road.

Thunderstorm Wind, Russell

When
July 7, 3:18 PM CST
Where
Russell County, 1.1 mi E of Freedom
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
36.920, -85.080

Local law enforcement reported trees down on Clifty Creek Road.

Thunderstorm Wind, Nelson

When
July 7, 4:19 PM EST
Where
Nelson County, 0.69 mi S of Bardstown
Measured
52 kt (60 mph) estimated gust
Reported by
Broadcast Media
Coordinates
37.810, -85.470

Local broadcast media reported a large tree uprooted in the area due to severe thunderstorm winds.

Thunderstorm Wind, Casey

When
July 7, 4:25 PM EST
Where
Casey County, 3.02 mi NW of Beech Bottom
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
37.400, -84.990

Trained spotters reported a tree snapped near its base, along with large limbs down between Liberty and the Marion County line. Another large tree was blocking Highway 49 northwest of Liberty.

Flash Flood, Simpson

When
July 7, 3:30 PM CST
Where
Simpson County, 2.32 mi WSW of Hickory Flat to 1.32 mi WSW of Hickory Flat
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
36.710, -86.490

The Simpson County emergency manager reported that Scottsville Road at Highway 100 East was closed due to high water.

Flash Flood, Simpson

When
July 7, 3:30 PM CST
Where
Simpson County, 1.75 mi WSW of Gold City to 1.68 mi SSE of Black Jack
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
36.739, -86.478

The Simpson County emergency manager reported Gold City Road closed by high water.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2016Every state in 2016This day in weather historyWarnings in Kentucky, July 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 642180, 642179, 642121, 642141, 642144, 642133, 642119, 642124, 642136, 642138, 642120, 642135, 642126, 642127, 642125, 642130, 642140, 642128, 642139, 642131, 642134, 642181, 642182, 642183, 642184, 642185, 642186, 642187, 642160, 642146, 642145, 642147, 642150, 642175, 642188, 642151, 642152, 642155, 642189, 642172, and more.